Illinois, 2022

Tornado in Illinois, July 8, 2022

July 8, 2022 · NWS DVN · 1 event in 1 county or zone

A line of scattered showers and thunderstorms moved southeastward across McDonough County. One of these storms produced a brief tornado that occurred in an open field near the Macomb Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of scattered showers and thunderstorms moved southeastward across McDonough County. One of these storms produced a brief tornado that occurred in an open field near the Macomb Airport. There was no visible signs of damage to assign an EF-scale rating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 8, 1:50 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 8, 1:50 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
250 PM CDT Fri Jul 8 2022

.SYNOPSIS...
Issued at 247 PM CDT Fri Jul 8 2022

A dreary summer afternoon was unfolding across all of eastern Iowa,
northwest Illinois and far northeast Missouri with plentiful
overcast and periods of light to at time moderate and heavy rain.
Rain showers have been slow moving, as surface flow around low
pressure centered over eastern Missouri has remained rather weak.
Combined with an extremely moist air mass with PWATs around or
grater than 2.00", some of these rain showers have produced
torrential rains. A trained spotter northeast of Iowa City reported
a rain total around 4.00 inches as of early this afternoon.
Temperatures have remained on the cool end, but the feeling isn't
mutual given the moisture in place. As of 200 pm, values ranged from
70 in Savanna and Freeport to around 80 in Keokuk and Macomb.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 247 PM CDT Fri Jul 8 2022

[Key Messages]

1) Rain showers gradually taper through this evening

2) Pleasant weather to start the weekend with increasing sunshine
and seasonable temperatures

[Discussion]

Shortwave responsible for the low pressure development and rain
showers will dive south into Missouri this evening, and will take a
great deal of lift along with it. Look for rain showers to continue
to gradually wane through the afternoon and early evening before
drying out tonight. Rainfall amounts around a quarter to an inch can
be expected in most activity, but locally higher amounts are
expected over areas where precip holds over the longest. This
scenario will be most favored over northwest Illinois where the
primary cyclonic vorticity advection is ongoing.

Look for skies to gradually clear heading through tonight as high
pressure builds south into the Midwest from the Great Lakes.
Plentiful sunshine will be seen Saturday with seasonable
temperatures in the lower 80s, with more comfortable dewpoints in
the upper 50s to low 60s. It'll be a great one to get outdoors!

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 247 PM CDT Fri Jul 8 2022

[Key Messages]

1) Overall dry extended forecast is favored.

2) There is a chance of thunderstorms on Monday.

3) Seasonal temperatures with the warmest day on Monday.

[Discussion]

Little change was made in this forecast package to the long term
period, so have included the previous discussion for consistency.

Synoptic overview: Heights rise across the Midwest this weekend
while a cold front pushes across the cwa on Monday. This will be
followed by a pattern change to a northwest flow for much of next
week. With high pressure anchored in the Great Lakes region and
into the mid MS Valley, much of next week will be uneventful.

Temperatures: For much of the extended forecast, temperatures
will be rather seasonable as we head toward the middle of July.
This means daily highs in the 80s and daily lows in the 60s.
The one exception is on Monday ahead of a cold front with highs in
the upper 80s to lower 90s.

Precipitation: The only chance for thunderstorms appears to be on
Monday into Monday night with the cold front. Otherwise, much of
the extended looks dry. With sufficient shear and instability
can't rule out strong to severe storms on Monday but low
confidence this far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 247 PM CDT Fri Jul 8 2022

Poor flying weather initially with plentiful moisture in place and a
shortwave moving overhead. Rain showers will be common for most of
the TAF sites over the next several hours, and will be accompanied
by low IFR/MVFR ceilings. Winds will also increase with gusts around
20-25 knots from the east with a strengthening low to the south. As
the shortwave dives south, conditions will slowly improve through
the evening with VFR weather expected by midnight. Winds will also
subside, with values around or under 10 knots heading into Saturday
morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck/Haase
AVIATION...Speck
Hazardous weather outlook, Jul 8, 4:21 AM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
521 AM CDT Fri Jul 8 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
521 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and a few thunderstorms can be expected across
the outlook area today. Lightning and locally heavy rainfall will
accompany any storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A cold front will arrive Monday into Monday night bringing a
chance of thunderstorms. Some of these storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall over 1 inch will be appreciated today.

Haase

In the hours before

Local storm report, Jul 8, 12:57 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 PM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HEAVY RAIN       3 N IOWA CITY           41.71N 91.52W
07/08/2022  M4.00 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAIN TOTAL TODAY.

&&

PS
Local storm report, Jul 8, 12:59 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
159 PM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       JESUP                   42.48N 92.07W
07/08/2022  M2.20 INCH       BUCHANAN           IA   TRAINED SPOTTER

&&

PS
Special weather statement, Jul 8, 1:07 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
207 PM CDT Fri Jul 8 2022

ILZ016-024-026-081945-
Mercer IL-Warren IL-Henry IL-
207 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of northeastern Warren,
southeastern Mercer and southwestern Henry Counties through 245 PM
CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burgess, or 10 miles southeast of Aledo, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burgess, Viola, Woodhull, Alpha, North Henderson, Lake Warren, New
Windsor, Alexis, Coldbrook, Gerlaw, Griffin and Cameron.

This includes Interstate 74 in Illinois between mile markers 32 and
33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. This storm will be capable of producing a quick 1 to 2
inches of rainfall as it moves through.

&&

LAT...LON 4103 9073 4128 9051 4115 9028 4115 9044
      4081 9044
TIME...MOT...LOC 1906Z 309DEG 13KT 4111 9057

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Speck
Local storm report, Jul 8, 1:55 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HEAVY RAIN       3 NNE CEDAR RAPIDS      42.01N 91.66W
07/08/2022  M3.25 INCH       LINN               IA   TRAINED SPOTTER

            STORM TOTAL.

&&

GROSS
Local storm report, Jul 8, 2:01 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HEAVY RAIN       5 NNW ELIZA             41.36N 91.01W
07/08/2022  E4.00 INCH       ROCK ISLAND        IL   PUBLIC

            DITCHES FULL.

&&

GROSS
Special weather statement, Jul 8, 2:13 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
313 PM CDT Fri Jul 8 2022

ILZ015-016-024-026-082045-
Mercer IL-Warren IL-Rock Island IL-Henry IL-
313 PM CDT Fri Jul 8 2022

...Heavy Rain Showers will impact portions of northeastern Warren,
south central Rock Island, Mercer and southwestern Henry Counties
through 400 PM CDT...

At 308 PM CDT, Doppler radar was tracking heavy rain showers from
near Illinois City, moving southeast at 15 mph.

HAZARD...Torriential Rainfall.

SOURCE...Radar indicated.

IMPACT...Localized Flooding.

Locations impacted include...
Aledo, Burgess, Viola, New Windsor, Millersburg, Matherville,
Reynolds, Eliza, Joy, North Henderson, Hamlet, Shale City, Boden,
Illinois City, Alexis, Coldbrook, Gerlaw, Aledo Mercer County
Airport, Gingle Corners and Sunbeam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These rain showers are producing very heavy rain in a short amount
of time, with rainfall amounts around one to two inches possible in
the heaiviest activity. Rainfall of this magnitude, may lead to
localized flood and ponding of water. Do no drive your vehicle
through flooded roadways.

&&

LAT...LON 4132 9105 4143 9085 4115 9037 4115 9044
      4086 9044
TIME...MOT...LOC 2008Z 312DEG 38KT 4120 9067

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Speck

The radar

The Lincoln radar (KILX), 122 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, McDonough

When
July 8, 2:17 PM CST to 2:18 PM CST
Where
McDonough County, 2.27 mi WSW of Macomb Muni Arpt to 1.52 mi WSW of Macomb Muni Arpt
Rating
EFU
Path length
0.79 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
40.513, -90.692

A trained spotter observed a brief tornado in an open field. There was no observable damage to assign an EF-Scale rating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046841.